Alert archive / Idaho / Tornado Warnings in 2023
Tornado Warning 2, NWS Pocatello, ID
NWS Pocatello, ID issued this tornado warning at Aug 27, 2023, 6:54 PM MDT for Cassia County, Power County, Idaho. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2023, 6:54 PM MDT (00:54 UTC)
- Expired
- Aug 27, 2023, 7:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Pocatello, ID
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cassia County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 65 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4552 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
766
WFUS55 KPIH 280054
TORPIH
IDC031-077-280130-
/O.NEW.KPIH.TO.W.0002.230828T0054Z-230828T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pocatello ID
654 PM MDT Sun Aug 27 2023
The National Weather Service in Pocatello has issued a
* Tornado Warning for...
Southwestern Power County in southeastern Idaho...
Eastern Cassia County in southeastern Idaho...
* Until 730 PM MDT.
* At 652 PM MDT, a severe thunderstorm capable of producing a
tornado was located just northwest of Rockland, or 13 miles
southwest of Neeley, moving southeast at 10 MPH. This storm has a
history of producing funnel clouds.
HAZARD...Tornado.
SOURCE...Radar indicated rotation and public reports of funnel
clouds.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If you observe a funnel cloud, tornado, or damage, report your
observations to the National Weather Service in Pocatello via phone,
email, or social media, as soon as it is safe to do so.
&&
LAT...LON 4255 11312 4267 11301 4262 11280 4246 11291
TIME...MOT...LOC 0052Z 298DEG 7KT 4257 11299
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KSmith2 follow-up statements
823
WWUS55 KPIH 280112
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
712 PM MDT Sun Aug 27 2023
IDC031-077-280130-
/O.CON.KPIH.TO.W.0002.000000T0000Z-230828T0130Z/
Power ID-Cassia ID-
712 PM MDT Sun Aug 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTH
CENTRAL POWER AND EASTERN CASSIA COUNTIES...
At 711 PM MDT, a severe thunderstorm capable of producing a tornado
was located near Rockland, or 13 miles south of Neeley, moving
southeast at 15 MPH. This storm has a history of producing funnel
clouds.
HAZARD...Tornado.
SOURCE...Radar indicated rotation and public reports of funnel
clouds.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rockland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
If you observe a funnel cloud, tornado, or damage, report your
observations to the National Weather Service in Pocatello via phone,
email, or social media, as soon as it is safe to do so.
&&
LAT...LON 4255 11306 4266 11297 4260 11282 4246 11291
TIME...MOT...LOC 0111Z 296DEG 14KT 4255 11292
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
KSmith829
WWUS55 KPIH 280121
SVSPIH
Severe Weather Statement
National Weather Service Pocatello ID
721 PM MDT Sun Aug 27 2023
IDC031-077-280130-
/O.EXP.KPIH.TO.W.0002.000000T0000Z-230828T0130Z/
Power ID-Cassia ID-
721 PM MDT Sun Aug 27 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL POWER AND EASTERN CASSIA
COUNTIES WILL EXPIRE AT 730 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
If you observed a funnel cloud, tornado, or damage, report your
observations to the National Weather Service in Pocatello via phone,
email, or social media, as soon as it is safe to do so.
LAT...LON 4255 11306 4266 11297 4260 11282 4246 11291
TIME...MOT...LOC 0120Z 298DEG 7KT 4254 11290
$$
KSmithWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this tornado warning went out at Aug 27, 12:57 PM MDT, 5 hours 57 minutes earlier.
Area forecast discussion, Aug 27, 12:57 PM MDT, 5 hours 57 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 1257 PM MDT Sun Aug 27 2023 .SHORT TERM...Tonight and Monday. One last gasp for showers and thunderstorms will last through early to mid evening, before rapidly ending after sunset. Gusts over 40 mph are possible with the strongest storms, along with brief heavy rain and perhaps small hail. Monday will be dry for the most part as high pressure builds ahead of the next low impacting our area later Tuesday. Higher resolution models are about 50/50 on if we actually see a few pop up storms from around Gilmore Summit, along the Montana border and arching back south toward Driggs. Our Blend of Models is wanting to only pop off a few storms around Island Park and into Yellowstone and the Tetons...and that potential is only 15-20%. We will let that ride with the caveat that there is STILL a small chance (under 15%) across the other areas mentioned. Highs tomorrow will only be slightly warmer vs today...1-4 degrees generally speaking. That puts portions of the Lower Plain, Magic Valley and valleys south of the Plain pushing 90 in the afternoon. Elsewhere. look for 80s down low and upper 50s to near 70 in the mountains. Keyes .LONG TERM...Tuesday through Sunday. Upper ridge breaks down Tuesday with passage of a cold front late in the day. Showers and thunderstorms will be possible mainly to the north across the central mountains and Divide. Winds increase through the day, with the strongest winds expected across the Magic Valley and Raft River areas in the afternoon. Gusty winds are currently expected to extend up the Snake Plain in the evening and overnight, continuing breezy to windy during the day Wednesday. Much cooler temperatures are forecast Wednesday into Thursday. GFS and ECMWF deterministic runs came into better agreement today regarding development of deep low off PacNW coast. This opens the door for deeper southerly flow into East Idaho into the weekend, for showers and thunderstorms to return to the region. NBM continues to carry mainly isolated showers and thunderstorms higher elevations Friday, expanding across the Snake Plain Sunday. Temperatures gradually warm Thursday-Sunday. DMH && .AVIATION...Showers and thunderstorms will remain a threat at each of the East Idaho terminals through mid evening. Wind gusts around 40kts remain possible. Activity diminishes by midnight, with dry conditions and VFR ceilings expected at all terminals. Winds today will remain tricky. The general pattern only supports light winds, but convective outflows are expected to be erratic and potentially long lasting. DMH && .FIRE WEATHER...We currently are seeing the last round of showers and thunderstorms through early to mid evening with this push of monsoon moisture. Gusty winds over 40 mph are expected with the strongest storms, along with locally heavy rain, and maybe some small hail. The best chance for over 0.10" remains across Zone 476 in the central mountains and along the Montana border in 411 at 35-55%., while the rest of the area is sitting at 30% or less. Monday still look dry and mostly storm free. We may see a few storms (15-20% chance) around Island Park, but there is a signal for around a 10% chance along the Montana border west of Island Park, arching back southwest to around Gilmore Summit. There is a similar chance south of Island Park across portions of Yellowstone and the Tetons. These should be dry storms with wind gusts remaining lower than 30 mph. Our attention then turns to later Tuesday and Wednesday as low pressure swings through the Pacific Northwest and Northern Rockies, with a cold front trailing south from that low. Right now, the chance of any showers and storms remains north of a Galena Summit to Driggs line. Any potential for wetting rains appears to be confined to the central mountains, especially Zone 475. There is a 40-80% chance of wetting rains west of US 93 and north of Salmon toward Lost Trail Pass late Tuesday afternoon and night. For the rest of eastern Idaho, the impacts firewise will be stronger winds with a dry cold front. Gusts over 25mph are likely everywhere Tuesday afternoon...and confined to the Snake Plain/Magic Valley, Zone 411, and higher elevations of the central mountains and southeast highlands (413) Wednesday. There is a greater than 50% chance of gusts over 30 mph along and west of I-15, including the higher elevations of the central mountains minus Zone 475 Tuesday. That probability becomes confined to Zone 410 and 411 on Wednesday. Afternoon humidity right now is running around 15-25% for lower elevations and 25-40% for mid and upper slopes. We will be close to critical fire conditions weatherwise across Zones 425 and 427, although right now fuels remain "approaching critical" in those areas. Another low sets up shop to our west later in the week, potentially opening the door for more monsoon moisture and daily showers and thunderstorms. Keyes && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
In the hours before
Local storm report, Aug 27, 4:54 PM MDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Pocatello ID
454 PM MDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM Hail 1 W Rea 44.47N 111.45W
08/27/2023 E0.88 inch Fremont ID Public
Shotgun Village area. Hail lightly covered
the ground. Report and video received via
NWS Pocatello Facebook Page. Time estimated
based on radar.
&&
KSmithLocal storm report, Aug 27, 5:00 PM MDT, 1 hour 54 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
500 PM MDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Hail 2 S Rea 44.44N 111.44W
08/27/2023 E0.70 inch Fremont ID Public
Near Lakeside Lodge and Resort. Photo and
video received via NWS Pocatello Facebook
Page. Time estimated based on radar.
&&
KSmithLocal storm report, Aug 27, 5:04 PM MDT, 1 hour 50 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
504 PM MDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Tstm Wnd Gst 9 W Black Pine 42.04N 113.15W
08/27/2023 M62 MPH Cassia ID Mesonet
Mesonet station MOFI1 - Moburg Canyon.
&&
KSmithLocal storm report, Aug 27, 5:40 PM MDT, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
540 PM MDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 1 ENE Island Park 44.43N 111.36W
08/27/2023 E0.88 inch Fremont ID Public
Hail size estimated based on photo. Time
estimated based on radar.
&&
KSmithLocal storm report, Aug 27, 5:49 PM MDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
549 PM MDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM Hail 2 NNE Island Park 44.45N 111.36W
08/27/2023 E0.70 inch Fremont ID Public
On Phillips Loop Rd. Photos and videos
received from the public. Time estimated
based on radar.
&&
KSmithLocal storm report, Aug 27, 6:17 PM MDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
617 PM MDT Sun Aug 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM Funnel Cloud 9 W Black Pine 42.00N 113.14W
08/27/2023 Cassia ID Public
Photo provided by the public via Twitter of
a funnel cloud more than half way to the
ground southeast of Strevell and Old Highway
81. No reports or photo confirmation of a
touchdown have been received.
&&
KSmithThe office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 1:07 PM MDT | Red Flag Warning | PIH | Bingham, Blaine, Bonneville, Butte, Cassia, Clark and 9 more | 32 hr |
Nearby
Tornado Warnings in Idaho, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.